High Court approves disability settlement over misuse of epilim-sodium valproate drug in pregnancy (As reported by Irish Independent February 2010)
The High Court has approved a settlement of €500,000 to an eight-year-old girl who was born with disabilities allegedly caused by prescription drugs taken by her mother while she was pregnant.
Rebecca McGillin took the action against consultant psychiatrist Patricia Casey and obstetrician and gynaecologist, Dr Mary Holohan, through her father Barry.
It was alleged that Rebecca suffered injuries as a result of the negligent treatment of her mother, Lisa Glynn-McGillin by the doctors.
Ms Glynn-McGillin claims she would have come off the two drugs she was on if she had been advised there were risks to the foetus.
She was taking Epilim, an anti-epileptic drug used as a mood stabiliser, and Lithium.
Rebecca was born in 2001 with a deformed hand and other disabilities consistent with sodium valproate syndrome.
Both doctors denied all the claims and the settlement was made without admission of liability.
Ms Glynn-McGillin also received an undisclosed settlement.
Mr Justice Nicholas Kearns said he had looked through the medical reports and believed the settlement was a good one.
He said the legal process was never certain and there must be great comfort in closing off the risks involved.
He said Rebecca was very lucky to have two such good parents who had devoted themselves to ensuring she had progressed as well as she had.
Outside the court, Ms Glynn-McGillin said she was delighted for her daughter and delighted it had been said in court that she, as her mother, was not to blame for what happened.
She said it was not about the money, but it would help to secure the future for her 'sweet, lovely, bright, caring and pretty' little girl.
Michael Boylan, when senior partner in his previous firm, acted for the plaintiff in this land mark action and is currently investigating and acting for several other severely affected children and their families who have suffered severe tetragenic effects of sodium valproate.
(source The Irish Independent Feb 2010)
If you require advice about a similar issue please contact him at firstname.lastname@example.org